Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 90, NWS Blacksburg, VA

August 17, 2009Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 17, 2009, 4:08 PM EDT for Wythe County, Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 4:08 PM EDT (20:08 UTC)
Expired
Aug 17, 2009, 6:00 PM EDT
In force
112 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wythe County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 172008
FFWRNK
VAC197-180000-
/O.NEW.KRNK.FF.W.0090.090817T2008Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT.

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IVANHOE...
  CROCKETT AND COLEMAN STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR HAS INDICATED UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN BY 400 
PM AND ANOTHER INCH IS POSSIBLE BY 500PM. SLATE BRANCH LEADING INTO 
CRIPPLE CREEK IN THE HUDDLE AREA...AND CROSSING ROUTE 642...MAY BE 
THE HIGHEST THREAT AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3691 8123 3693 8098 3683 8092 3676 8123

$$

SK
3 follow-up statements
000 
WGUS71 KRNK 172025
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT MON AUG 17 2009

VAC197-180000-
/O.CON.KRNK.FF.W.0090.000000T0000Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
425 PM EDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHERN WYTHE COUNTY...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROCKETT AND 
COLEMAN STORE. IN ADDITION TO SLATE SPRNIG BRANCH AND ROUTE 
642...LOCATIONS ALONG COLD RUN JUST TO THE WEST OF THIS ARE ALSO IN 
THREAT OF FLASH FLOODING AS THE STORM SLOWLY MOVES WESTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


&&

LAT...LON 3691 8123 3693 8098 3683 8092 3676 8123

$$

SK
000 
WGUS71 KRNK 172111
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT MON AUG 17 2009

VAC197-180000-
/O.CON.KRNK.FF.W.0090.000000T0000Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
511 PM EDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHERN WYTHE COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL WAS TAPERING OFF ACROSS THE WARNED AREA. HOWEVER RUNOFF 
INTO CREEKS AND STREAMS WILL CONTINUE FOR AT LEAST ANOTHER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROCKETT AND 
COLEMAN STORE...AS WELL AS SLATE SPRING BRANCH...COLD RUN...AND 
CRIPPLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3691 8123 3693 8098 3683 8092 3676 8123

$$
000 
WGUS71 KRNK 172200
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT MON AUG 17 2009

VAC197-172207-
/O.CAN.KRNK.FF.W.0090.000000T0000Z-090818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
600 PM EDT MON AUG 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN WYTHE
COUNTY...

RAINFALL HAS ENDED OVER THE WARNED AREA...AND SO FAR ONLY REPORTS OF 
DRIVEWAYS PARTIALLY WASHED OUT AND DITCHES RUNNING FULL HAVE BEEN 
RECEIVED. RUNOFF IS NOW SUBSIDING...THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3691 8123 3693 8098 3683 8092 3676 8123

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:43 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 3:43 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON AUG 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH
INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL
APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE
THROUGH THE AREA UNTIL THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN
UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN. DECIDED TO INCREASE
POPS THIS EVENING WITH A WEAK SOUTHWEST FLOW...LOW LEVEL
CONVERGENCE AND MOISTURE POOLING ACROSS THE SOUTHWEST AND FAR WEST
OF THE CWA. PLACED LIKELY POPS IN THE NC MTNS AS SEEN ON THE NAM
AND WRFARW- RNK. WITH LIGHT FLOW AND PWATS AROUND 1.3 INCHES...ANY
STORM THAT DEVELOP COULD BE A SLOW MOVER WITH LOCALLY HEAVY RAINS.
IN THE HWO... CONTINUED THE HEAVY RAIN MENTION OF 1 TO 3 INCHES OF
RAIN WITH THUNDERSTORMS.

CONVECTION WILL BE DIURNAL...WITH THE LOSS OF HEATING GRADUALLY
TAPER IT OFF TONIGHT.  ANOTHER WARM AND MUGGY NIGHT EXPECTED WITH
LOWS RANGING THROUGH THE 60S...CLOSE TO MET MOS. WITH CONVECTION AND
DEBRIS CLOUDS IN THE AREA...FOG MAY NOT BE AS WIDESPREAD AS THE PAST
FEW NIGHTS.

ON TUESDAY...CONVECTION WILL CONTINUE TO BE DIURNALLY DRIVEN AND
CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE WEST WHICH WILL BE
CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION
FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING. DECIDED TO ADD
MENTION SOME LOCALLY HEAVY RAIN WITH THUNDERSTORMS. HIGH
TEMPERATURES WILL RANGE FROM AROUND 80 DEGREES OVER THE HIGHER
ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE CENTERED OVER THE REGION WILL GRADUALLY WEAKEN AND
SLIDE SOUTHEAST. THIS WILL OPEN THE DOOR TO THE GULF OF MEXICO
WITH DEEP TRANSPORT OF MOISTURE FLOWING NORTHWARD AROUND THE
PERIMETER OF THE SURFACE RIDGE...PWATS INCREASING TO AROUND 2
INCHES BY WEDNESDAY NIGHT. REMNANT TROPICAL MOISTURE (WHATS LEFT OF
CLAUDETTE) WILL ALSO FLOW NORTHWARD INTO THE TN VALLEY...AND WILL
LIKELY ENHANCE PRECIP POTENTIAL AND RATES FOR MID
WEEK...ESPECIALLY MTNS AND INTO THE TN/OH VALLEYS WHERE THE
VERTICAL MOITION IS FCST TO THE THE GREATEST.

WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE
DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE
TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN
ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E
RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE
MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC
WINDS VEER INTO THE SOUTHWEST.

AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES
OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE...
INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC
PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE
PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE
PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT
REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND
FOOTHILLS.

LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH
DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S
OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE
PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN
THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS...
AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE
PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AMPLIFYING GREAT LAKES TROF WILL MOVE STEADILY EAST ACROSS ERN
CONUS. HPC IS USING THE TIMING AND RELIABLILITY OF THE ECMWF
DURING THIS PERIOD WITH A FAIRLY STRONG FRONT CROSSING OUR CWA
EITHER FRIDAY OR EARLY SATURDAY. THIS UPPER TROF WILL LIKELY
BECOME THE STEERING MECHANISM FOR ANY TROPICAL SYSTEM THAT WOULD
APPROACH FROM THE SOUTHEAST.

PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE
INFO REGARDING TROPICS.

FOR NOW WILL FOCUS THE HIGHEST POPS FRIDAY...THEN GRADUALLY
DECREASE POPS BY LATE IN THE WEEKEND...NOT TOTALLY RELINQUISHING
THE THREAT UNTIL CONFIDENT THE FRONT WILL COMPLETELY CLEAR THE
AREA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WITH SCT MVFR/ISOLD IFR CONVECTION THIS AFTERNOON AND
EVENING. WITH SW FLOW AND LOW LEVEL CONVERGENCE...BLF TAF SITE HAS
THE BEST CHC OF A THUNDERSTORM. CONVECTION HAS DEVELOPED NEAR ROA
AND DAN AND WILL MOVE SLOWLY EAST. ADDED MENTION TO ROA AND DAN TAFS
FOR NEXT COUPLE OF HOURS. ANY STORMS THAT DEVELOP WILL BE VERY SLOW
MOVG...SO COULD BRING HEAVY DOWNPOURS AND ISOLATED IFR CONDITIONS.
DEPENDING ON DEBRIS CLOUD COVER FROM TSTMS...WE MAY SEE ANOTHER
ROUND OF FOG DEVELOPING. THINK IT WILL BE SCATTERED AND SHALLOW
THOUGH...SIMILAR TO THIS MORNING.

THIS PATTERN REMAINS IN THROUGH TUESDAY...WITH A GRADUAL INCREASE
IN AFTERNOON/EVENING TSTM COVERAGE AS MOISTURE INCREASES. MORE
ORGANIZED STORMS ARE POSSIBLE BEGINNING MID WEEK AS A FRONT MOVES
SOUTH INTO THE REGION. COOLER AND LESS HUMID AIR WILL ARRIVE
DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...KK
SHORT TERM...PM/WERT
LONG TERM...PM
AVIATION...JJ/KK
Hazardous weather outlook, Aug 17, 12:29 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT MON AUG 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1229 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH
ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY
AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW
MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY
SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED
FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:54 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON AUG 17 2009

VAZ012-013-016-172000-
CARROLL VA-PULASKI VA-WYTHE VA-
254 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PULASKI AND WYTHE
COUNTIES...

AT 253 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF HILLSVILLE TO 7 MILES SOUTHEAST OF GALAX CITY...MOVING
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WOODLAWN...AND LAMBSBURG AROUND 300 PM...
GALAX HILLSVILLE AIRPORT AROUND 305 PM...GRAHAMS FORGE...AND
PATTERSON AROUND 315 PM...SYLVATUS AROUND 320 PM...HILLSVILLE...AND
FANCY GAP AROUND 325 PM AND ALLISONIA AROUND 330 PM.

LAT...LON 3656 8084 3664 8091 3686 8104 3701 8073
      3667 8050 3664 8055 3665 8056 3665 8060
      3663 8063 3661 8063 3656 8076

EXPERIMENTAL

DS
Special weather statement, Aug 17, 3:10 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON AUG 17 2009

NCZ006-VAZ044-171945-
CASWELL NC-PITTSYLVANIA VA-
310 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL AND PITTSYLVANIA
COUNTIES...

AT 309 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF MAYFIELD TO YANCEYVILLE...MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PROVIDENCE AROUND 330 PM AND HAMER AROUND
345 PM.

LAT...LON 3640 7935 3659 7957 3658 7925 3656 7921
      3655 7921 3654 7915 3643 7914 3639 7915

EXPERIMENTAL

DS
Special weather statement, Aug 17, 3:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON AUG 17 2009

NCZ006-VAZ044-172045-
CASWELL NC-PITTSYLVANIA VA-
344 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL AND PITTSYLVANIA
COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHWEST OF DANVILLE CITY TO 4 MILES NORTHEAST OF YANCEYVILLE...
MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR DANVILLE CITY AROUND 400 PM...GATEWOOD
AROUND 415 PM...LEASBURG AROUND 430 PM AND BLANCH AROUND 445 PM.

LAT...LON 3640 7935 3659 7954 3658 7936 3641 7914
      3639 7915

EXPERIMENTAL

DS
Special weather statement, Aug 17, 3:46 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON AUG 17 2009

VAZ009-012-015-172045-
GRAYSON VA-SMYTH VA-WYTHE VA-
346 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GRAYSON...SMYTH AND
WYTHE COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SPEEDWELL...AND WAS NEARLY STATIONARY OR BACK BUILDING TO THE WEST.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CROCKETT AND WYTHEVILLE BETWEEN 350 AND 400
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3697 8139 3697 8135 3698 8134 3703 8112
      3702 8111 3707 8093 3685 8085 3681 8100
      3682 8102 3681 8104 3678 8102 3669 8128
      3695 8149

EXPERIMENTAL

SK
Special weather statement, Aug 17, 3:50 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON AUG 17 2009

VAZ058-172015-
HALIFAX VA-
350 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF VIRGILINA...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HITESBURG AROUND 400 PM.

LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
      3659 7871 3662 7878 3669 7876 3670 7864
      3668 7861 3664 7854

EXPERIMENTAL

DS
Local storm report, Aug 17, 4:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 N PROSPECT HILL       36.32N 79.21W
08/17/2009  E0.88 INCH       CASWELL            NC   PUBLIC

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:29 PM EDTSpecial Weather StatementRNKCity of Galax61 min
Aug 17, 2:50 PM EDTSpecial Weather StatementRNKTazewell55 min
Aug 17, 2:54 PM EDTSpecial Weather StatementRNKCarroll, City of Galax66 min
Aug 17, 3:10 PM EDTSpecial Weather StatementRNKCity of Danville35 min
Aug 17, 3:46 PM EDTSpecial Weather StatementRNKWythe59 min
Aug 17, 3:50 PM EDTSpecial Weather StatementRNKMecklenburg25 min
Aug 17, 4:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Aug 17, 4:29 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem61 min
Aug 17, 4:36 PM EDTSevere Thunderstorm WarningRNKRoanoke26 min
Aug 17, 4:39 PM EDTSevere Thunderstorm WarningRNKGiles31 min
Aug 17, 4:44 PM EDTSpecial Weather StatementRNKBland, Wythe61 min
Aug 17, 4:48 PM EDTSpecial Weather StatementRNKMontgomery27 min
Aug 17, 4:56 PM EDTSpecial Weather StatementRNKPittsylvania64 min
Aug 17, 5:12 PM EDTSpecial Weather StatementRNKGiles63 min
Aug 17, 5:14 PM EDTSevere Thunderstorm WarningRNKMontgomery31 min
Aug 17, 5:56 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg64 min
Aug 17, 6:56 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville64 min
Aug 17, 6:59 PM EDTSpecial Weather StatementRNKCity of Lynchburg61 min
Aug 17, 7:10 PM EDTSpecial Weather StatementRNKBath35 min
Aug 17, 7:59 PM EDTFlash Flood WarningRNKBath3 hr

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.